Wyoming, 2013

Damaging Winds in Wyoming, June 3, 2013

June 3, 2013 · NWS CYS · 5 events in 1 county or zone

A severe thunderstorm produced wind gusts up to 77 mph in western Laramie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced wind gusts up to 77 mph in western Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 3, 3:14 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 3, 3:14 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MDT MON JUN 3 2013

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 408 PM MDT MON JUN 3 2013

WATER VAPOR SATELLITE IMAGERY SHOWS A POTENT UPPER-LEVEL SHORTWAVE
ROTATING EASTWARD INTO THE WESTERN DAKOTAS THIS AFTN. THIS FEATURE
HAS DRIVEN AN ASSOCIATED COLD FRONT INTO THE WESTERN NE PANHANDLE
TODAY WITH STRONG WEST WINDS DEVELOPING IN ITS WAKE. MIXING HAS
BECOME VERY WELL PRONOUNCED WITH LAPS SOUNDINGS EXHIBITING DRY
ADIABATIC PROFILES UP TO AROUND 500 MILLIBARS. VERTICAL X-SECTIONS
ON BOTH THE GFS AND NAM STILL SHOW WINDS APPROACHING 50 KTS JUST
ABOVE THE TOP OF THE MIXED LAYER...AND THIS HAS SHOWN WITH HIGHWAY
OBS NEAR ARLINGTON REPORTING WIND GUSTS TO AROUND 55 MPH OVER THE
LAST FEW HOURS. LLVL GRADIENTS ARE STILL NOT OPTIMAL FOR CRITERIA
GUSTS...BUT CANNOT ENTIRELY RULE OUT A WIND GUST TO 58 MPH THROUGH
EARLY EVE ESPECIALLY WITH GAP ENHANCEMENTS. SFC PRESSURE GRADIENT
WEAKENS CONSIDERABLY FROM WEST TO EAST AS THE FRONT MOVES ACROSS
THE CENTRAL PLAINS...AND AS SUCH WOULD EXPECT WINDS TO DIMINISH.

AFTN VISIBLE SATELLITE IMAGERY SHOWS A CUMULUS FIELD TAKING SHAPE
ALONG I80 FROM SOUTHEAST WY INTO THE SOUTHERN PANHANDLE. THE BEST
LLVL CONVERGENCE IS PRESENT MAINLY EAST OF A SIDNEY TO CHADRON
LINE...SO ANY CONVECTIVE THREAT THIS AFTERNOON SHOULD BE QUITE
LIMITED ACROSS OUR CWA THIS AFTN AND EVE. NONETHELESS...WILL
MAINTAIN SLIGHT CHANCE POPS ACROSS THOSE AREAS AS SOME ECHOS ARE
ALREADY SHOWING UP ON AREA RADARS. SPC MESOANALYSIS SHOWS ONLY VERY
MODEST INSTABILITY WITH SBCAPES APPROACHING 500 J/KG...THUS LIMITING
ANY SEVERE THREAT. THE VERY DRY BOUNDARY LAYER AND INVERTED-V LOOK
TO SOUNDINGS SUGGESTS THE MAIN HAZARD FROM ANY THUNDERSTORMS THROUGH
EARLY EVE WOULD BE GUSTY OUTFLOW WINDS.

HIGH PRESSURE WILL BUILD SOUTH INTO THE NORTHERN HIGH PLAINS ON
TUESDAY WITH COOL/MOIST UPSLOPE FLOW DEVELOPING ALONG AND EAST
OF THE LARAMIE RANGE. THE MODELS SHOW 700 MILLIBAR TEMPERATURES
SOME 6 DEG C COOLER THAN TODAY...WHICH COMBINED WITH WIDESPREAD
LLVL CUMULUS SHOULD LIMIT AFTN HIGHS TO THE UPPER 60S AND LOWER
70S. UPSLOPE DRIVEN SHOWERS AND TSTMS SHOULD SLOWLY INCREASE IN
COVERAGE DURING THE EARLY AFTN...BUT WILL SPREAD ONTO THE PLAINS
OF SOUTHEAST WY AND WESTERN NE DURING THE EVENING AND OVERNIGHT
AS MOISTURE INCREASES AHEAD OF ANOTHER WEAK SHORTWAVE. GIVEN THE
COOLER AIRMASS...INSTABILITY WILL BE WEAK AT BEST SO WOULD NOT
EXPECT ANYTHING TO BE PARTICULARLY STRONG.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 408 PM MDT MON JUN 3 2013

WEAK SHORTWAVE WILL BE MOVING ACROSS THE REGION ON WED.  WEAK
CONVERGENCE ALONG THE SOUTHERN LARAMIE RANGE COULD TRIGGER A FEW
SHOWERS...HOWEVER INSTABILITY AND MOISTURE IS QUITE LIMITED.
ANOTHER COOL DAY WITH 700MB TEMPS AROUND 3-5C.  WEAK UPSLOPE OVER
THE PLAINS CONTINUES ON THURSDAY BUT HEIGHTS AND LLVL THICKNESSES
WILL RISE...RESULTING IN WARMER TEMPS.  A STRONGER SHORTWAVE MOVES
TO THE NORTH OF THE CWA ON FRIDAY AND MAY CAUSE THE BEST CHANCE OF
WIDESPREAD SHOWERS AND TSTMS.  THE GFS HAS THE SFC TROUGH ALONG THE
WY-NE BORDER IN THE AFTN WITH 1250-1500 J/KG OF CAPE ACROSS MOST OF
THE PANHANDLE.  WITH GOOD DEEP LAYER SHEAR ALSO A FEW SEVERE STORMS
WOULD BE POSSIBLE SHOULD THIS VERIFY.  THE REMAINDER OF THE EXTENDED
WILL FEATURE NORTHWESTERLY FLOW ALOFT AND SEASONAL TO SLIGHTLY ABOVE
NORMAL TEMPS.  THE LLVL MOISTURE OVER THE PLAINS SHOULD RESULT IN
WEAK CAPE (500-750 J/KG) BOTH SATURDAY AND SUNDAY AFTN FOR SOME
ISOLATED THUNDER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1143 AM MDT MON JUN 3 2013

VFR CONDITIONS SHOULD PREVAIL THROUGH THE PERIOD. ISOLATED AFTN
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EAST OF THE LARAMIE
RANGE. THESE STORMS ARE NOT LIKELY TO BE SEVERE...BUT COULD
PRODUCE BRIEF AND ERRATIC WIND GUSTS TO 50 MPH. OTHERWISE...
WESTERLY WINDS WILL GUST BETWEEN 30 AND 40 MPH OVER SOUTH
CENTRAL AND SOUTHEAST WYOMING BEFORE DIMINISHING DURING THE
LATE EVENING AND OVERNIGHT.

&&

.FIRE WEATHER...
ISSUED AT 408 PM MDT MON JUN 3 2013

STRONG WEST WINDS WILL CONTINUE ACROSS THE AREA THROUGH EARLY
EVENING AS A COLD FRONT MOVES EAST INTO WESTERN NE. LATE AFTN
RELATIVE HUMIDITY VALUES WILL BE AS LOW AS 10 PERCENT OVER SE
WY...CREATING ELEVATED FIRE WEATHER CONDITIONS. SHOWERS AND
THUNDERSTORMS WITH GUSTY AND ERRATIC WINDS WILL BE POSSIBLE
THROUGH THIS EVENING. TUESDAY WILL BE COOLER WITH MOIST
NORTHEASTERLY FLOW. THE BEST CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE TUESDAY NIGHT INTO WEDNESDAY ALONG AND
EAST OF THE LARAMIE RANGE. DRY CONDITIONS SHOULD PREVAIL
ELSEWHERE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...HAMMER
LONG TERM...FINCH
AVIATION...HAMMER
FIRE WEATHER...HAMMER
Hazardous weather outlook, Jun 3, 2:54 PM MST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
354 PM MDT MON JUN 3 2013

WYZ101>119-042200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
354 PM MDT MON JUN 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST WINDS MAY GUST AS HIGH AS 55 MPH THROUGH EARLY EVENING AS A
STRONG COLD FRONT MOVES ACROSS THE AREA. THE WIND PRONE AREAS OF
SOUTHEAST WYOMING WILL LIKELY SEE THE STRONGEST WINDS...INCLUDING
THE INTERSTATE 80 SUMMIT AS WELL AS THE ARLINGTON AND BORDEAUX
AREAS.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS TO
50 MPH. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS AREAS ALONG AND EAST OF
THE LARAMIE RANGE IN SOUTHEAST WYOMING ON TUESDAY AFTERNOON INTO
TUESDAY EVENING. OTHERWISE...THERE IS A BETTER CHANCE OF
THUNDERSTORMS THURSDAY THROUGH SATURDAY. THE PROBABILITY OF
SEVERE THUNDERSTORMS IS LOW THROUGH LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-042200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
354 PM MDT MON JUN 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN
NEBRASKA PANHANDLE THIS AFTERNOON. THE PRIMARY THREAT FROM THIS
ACTIVITY WILL BE GUSTY WINDS TO 50 MPH. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR LATE DAY THUNDERSTORMS TUESDAY THROUGH
FRIDAY. THE PROBABILITY OF SEVERE THUNDERSTORMS IS LOW THROUGH
LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 3, 12:05 PM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
105 PM MDT MON JUN 3 2013

WYZ110-032300-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
105 PM MDT MON JUN 3 2013

...STRONG WINDS ALONG INTERSTATE 80 NEAR ARLINGTON...

WEST TO SOUTHWEST WINDS WILL CONTINUE TO GUST AS HIGH AS 55 MPH
ALONG INTERSTATE 80 NEAR ARLINGTON THROUGH EARLY EVENING. THOSE
TRAVELING THROUGH THIS AREA SHOULD USE CAUTION...ESPECIALLY IF
DRIVING HIGH PROFILE VEHICLES OR LIGHT TRAILERS. THE WINDS ARE
EXPECTED TO DIMINISH THIS EVENING.

CLH
Special weather statement, Jun 3, 4:03 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
503 PM MDT MON JUN 3 2013

WYZ110-040115-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
503 PM MDT MON JUN 3 2013

...STRONG WINDS ALONG INTERSTATE 80 NEAR ARLINGTON...

WEST WINDS WILL CONTINUE TO GUST AS HIGH AS 55 MPH ALONG
INTERSTATE 80 NEAR ARLINGTON THROUGH EARLY EVENING. IN
PARTICULAR...THE STRONGEST WINDS WILL BE NEAR HALLECK RIDGE AT
MILE MARKER 252. THOSE PLANNING ON TRAVELING THROUGH THIS AREA
SHOULD USE CAUTION OR EVEN DELAY TRAVEL...ESPECIALLY IF DRIVING
HIGH PROFILE VEHICLES OR LIGHT TRAILERS. THE WINDS ARE EXPECTED TO
DIMINISH THIS EVENING.

RJM
Special weather statement, Jun 3, 4:17 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
517 PM MDT MON JUN 3 2013

WYZ116>118-040000-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
517 PM MDT MON JUN 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 600
PM MDT...

AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRANITE SPRINGS
RESERVOIR TO 7 MILES SOUTH OF CRYSTAL LAKE CAMPGROUND...AND MOVING
EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CHEYENNE...
  FEDERAL...
  WARREN AF BASE...
  FRONTIER PARK...
  NORTH CHEYENNE...
  SOUTH GREELEY HIGHWAY...
  FOX FARM-COLLEGE...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 338 AND
376.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 5 AND 9.

&&

LAT...LON 4141 10459 4108 10453 4103 10525 4124 10528
TIME...MOT...LOC 2317Z 259DEG 38KT 4122 10517 4106 10515

MAZUR

The radar

The Cheyenne radar (KCYS), 27 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laramie

When
June 3, 4:30 PM MST
Where
Laramie County, 12 mi SSE of Horse Creek
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.260, -105.091

A wind gust of 77 mph was measured 12 miles south-southeast of Horse Creek.

Thunderstorm Wind, Laramie

When
June 3, 4:38 PM MST
Where
Laramie County, 2.6 mi W of (Cys)cheyenne Airport
Measured
57 kt (66 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
41.150, -104.870

A wind gust of 66 mph was reported at FE Warren AFB.

Thunderstorm Wind, Laramie

When
June 3, 4:38 PM MST
Where
Laramie County, 1.56 mi W of (Cys)cheyenne Airport
Measured
66 kt (76 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.150, -104.850

A wind gust of 76 mph was reported at FE Warren AFB.

Thunderstorm Wind, Laramie

When
June 3, 4:40 PM MST
Where
Laramie County, 2.43 mi W of (Cys)cheyenne Airport
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.144, -104.866

A wind gust of 61 mph was reported by weather officials at FE Warren AFB.

Thunderstorm Wind, Laramie

When
June 3, 4:45 PM MST
Where
Laramie County, (Cys)cheyenne Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.150, -104.820

The wind sensor at the Cheyenne Airport measured a peak wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444212, 444213, 444214, 444218, 444220.